New Mexico, 2017

High Wind in New Mexico, March 6, 2017

March 6, 2017 · NWS ABQ · 12 events in 12 counties and zones

An upper level trough racing eastward across the southern Rockies forced a strong cold front through New Mexico with another round of high winds. The strongest winds once again impacted the area from the central mountain chain eastward along Interstate 40.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough racing eastward across the southern Rockies forced a strong cold front through New Mexico with another round of high winds. The strongest winds once again impacted the area from the central mountain chain eastward along Interstate 40. Wind gusts between 70 and 80 mph were reported over the high peaks of the central mountain chain, including Kachina Peak, Sandia Crest, and the Magdalena Ridge Observatory. Gusts across the eastern plains averaged 60 to 65 mph with a few areas of blowing dust. Even the Rio Grande Valley experienced very windy conditions with wind gusts up to 50 mph from near Santa Fe south to Albuquerque and Socorro. A small wildfire broke along the Rio Grande near Monta o Road in Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 5, 10:33 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 5, 10:33 PM MST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1033 PM MST Sun Mar 5 2017

.AVIATION...
06Z TAF CYCLE
VFR conditions at TAF sites into Monday night, except for some
reduction in visibility due to blowing dust Monday afternoon, mainly
on the eastern plains. Winds will be steady tonight then will pick
up quickly Monday morning. Gusts around 35kt by 18Z Monday at KGUP,
KFMN, KAEG, KABQ, KSAF and KROW. High winds at KLVS and KTCC with
gusts around 50KT by 18Z Monday. Rain and snow showers over the
western and northern mountains will cause occasional mountain
obscurations through Monday. 40

&&

.PREV DISCUSSION...238 PM MST Sun Mar 5 2017...
.SYNOPSIS...
An upper level trough approaching from California will cross New
Mexico tonight and Monday with another round of windy conditions.
The strongest winds will be found over the high terrain and much of
eastern NM Monday where gusts to 60 mph are likely. Just enough
moisture with this system will squeeze out a couple inches of snow
over the northern mountains tonight. High temperatures will be 10 to
20 degrees colder Monday making it feel quite chilly compared to the
past few days. Above normal temperatures and sunny skies will return
to New Mexico Tuesday through the end of the week.

&&

.DISCUSSION...
A 120-140kt upper level jet on the eastern periphery of an upper
level trough along the west coast will slide over the southern
Rockies tonight and Monday. A deep fetch of moisture advecting
northeast across AZ/NM ahead of this feature is creating a rather
cloudy day today. Temps are still quite pleasant however clouds and
wind are making it feel cooler. Have added the northeast highlands
to the windy advisory for today as speeds have been at criteria for
a couple hours now.

The initial moist southwest flow will slide into the northern high
terrain tonight and produce a couple inches of snow above 8,000'.
The real story will be the strong jet and increasing surface winds
over NM Monday. Have upgraded the high wind watch to a warning and
expect an area of advisories to be added to some of the surrounding
area for tomorrow. Strong 700mb cold advection will slide east over
the state Monday with readings falling to near -12C by late day
across the northern tier. Max temps will fall to 5-10F below normal
over the northwest half, and with windy conditions it will feel very
chilly. Very dry air, clear skies, and lighter winds Monday night
will plummet temps into the teens and 20s. Any budding fruit trees
or cool season crops will need protection from this hard freeze.

Tuesday will feature west/northwest flow aloft tapering off through
the day. Temps will trend several degrees warmer. The rest of the
week looks very pleasant for much of the region with temps warming
above normal under relatively light winds and mostly sunny skies. The
exception will be over the southern high terrain and southeast NM
where return flow develops ahead of a weakening upper wave shifting
east across northern Mexico. Low clouds and perhaps some light rain
showers are possible Thursday morning into Friday morning. Guyer

&&

.FIRE WEATHER...
Fire weather condtions will persist across eastern areas the rest of
the afternoon...with advisory level winds across the west central
plateau, the Chuska and SC mtns. Breezy to windy SW winds elsewhere
will taper down this evening but remain gusty across higher
elevations. Meanwhile, overnight lows will be well above
normal...especially east of the central mtn chain.

Winds will begin ramping up along and east of the central mtn chain
overnight into Mon...with high winds beginning across the Sangre De
Cristos around midnight then expanding across much of the NE/EC
Plains mid morning through the rest of the afternoon. Critical fire
weather concerns will favor central and eastern Mon but most of
potential fire weather activity will focus across the eastern
plains...mainly because of cooler temperatures brought on by a
Pacific cold front pushing west to east. Although temperatures will
cool several degrees, the far eastern and SE Plains will remain 5 to
15 degrees above normal...while central and western areas fall 5 to
15 degrees below normal. Meanwhile, winds will definitely ramp up to
high wind criteria east of the central mtn chain with gusts topping
50-65mph.

Drier air will filter into the state Mon aftn as the upper level
disturbance pushes through the central Rockies which will help drop
dewpoints into the single digits and teens areawide. Drier zonal
westerly flow will dominate the region through the end of the work
week...allowing a quick rebound of temperatures back to above normal
readings by Wed. Models still indicate return flow across the SE
plains Wed evening into Thurs that could help increase low
clouds/sfc moisture that will be limited to the SE plains...but the
latest model comparisons show low confidence of any wetting
precipitation chances. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 6 PM MST Monday for the following
zones... NMZ104-108.

High Wind Warning from 9 AM to 6 PM MST Monday for the following
zones... NMZ523-528>534.

Wind Advisory until 6 PM MST Monday for the following zones...
NMZ526.

High Wind Warning until 6 PM MST Monday for the following zones...
NMZ513-515-527.

Wind Advisory until 5 AM MST Monday for the following zones...
NMZ502.

&&
Hazardous weather outlook, Mar 5, 2:53 AM MST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MST Sun Mar 5 2017

NMZ501>540-061000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
253 AM MST Sun Mar 5 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Critical fire weather conditions are expected this afternoon across
the eastern plains. A red flag warning is in effect for much of
eastern New Mexico this afternoon. Strong west winds are likely
across the higher terrain tonight, likely requiring wind advisories.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strengthening winds ahead of a mostly dry cold front may bring
critical fire weather conditions to portions of eastern New Mexico
Monday. A Fire Weather Watch is in effect Monday for portions of
eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Contact local law enforcement or the National Weather Service to
report strong winds or wind damage.

33

Event by event

12 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
March 6, 1:30 AM MST to 2:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

The top of the Sandia Peak Tram reported a peak wind gust to 61 mph. Areas along the east slopes of the Sandia Mountains from the San Pedro Creek neighborhood to Edgewood reported peak winds up to 60 mph.

High Wind, South Central Mountains

When
March 6, 2:45 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

The Sierra Blanca Regional Airport reported peak wind gusts between 58 and 61 mph for several hours. Sustained winds were as high as 43 mph.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 6, 3:00 AM MST to 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

Kachina Peak at Taos Ski Valley reported peak wind gusts between 70 and 80 mph for around 12 hours.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
March 6, 6:00 AM MST to 2:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

The RAWS station near Ute Park reported a peak wind gust to 69 mph. The Angel Fire airport also experienced high wind gusts to 62 mph for several hours.

High Wind, Far Northeast Highlands

When
March 6, 8:00 AM MST to 1:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Raton Crews Airport reported peak wind gusts up to 60 mph for several hours.

High Wind, Eastern Lincoln County

When
March 6, 8:00 AM MST to 12:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump station reported peak wind gusts up to 58 mph for several hours.

High Wind, Jemez Mountains

When
March 6, 9:00 AM MST to 10:30 AM MST
Where
Jemez Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

The Los Alamos National Lab weather network reported a peak wind gust up to 72 mph. The Los Alamos airport reported a peak wind gust up to 58 mph.

High Wind, Union County

When
March 6, 9:30 AM MST to 5:00 PM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Clayton Airport reported peak wind gusts up to 60 mph for several hours. The area around Sedan also reported peak wind gusts up to 60 mph with sustained winds as high as 45 mph.

High Wind, Northeast Highlands

When
March 6, 10:00 AM MST to 1:00 PM MST
Where
Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The area from Las Vegas southeastward along U.S. Highway 84 to near Tecolotito reported peak wind gusts up to 61 mph.

High Wind, Central Highlands

When
March 6, 10:00 AM MST to 2:00 PM MST
Where
Central Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

The area around Harvey Ranch reported peak wind gusts up to 65 mph. Clines Corners reported peak wind gusts up to 63 mph.

High Wind, Estancia Valley

When
March 6, 10:00 AM MST to 12:00 PM MST
Where
Estancia Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

Moriarty reported peak wind gusts up to 60 mph.

High Wind, Quay County

When
March 6, 12:00 PM MST to 12:30 PM MST
Where
Quay County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Tucumcari Municipal Airport reported a peak wind gust up to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674124, 674125, 674127, 674128, 674135, 674138, 674141, 674144, 674148, 674150, 674152, 674154.